Wyoming, 2019

Hail in Wyoming, June 7, 2019

June 7, 2019 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved over the South Laramie Range producing hail the size of pennies along Happy Jack Road west of the city of Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved over the South Laramie Range producing hail the size of pennies along Happy Jack Road west of the city of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 1:03 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 7, 1:03 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
203 PM MDT Fri Jun 7 2019

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM MDT Fri Jun 7 2019

Widely scattered showers and tstms over mainly se Wy currently
with a couple stronger storms noted. Decent instabilities
generally of 1000-1500 J/kg will maintain these but shear rather
low so storm expected to be pulsey in nature. Activity will
diminish this evening as a weak impulse lifts northeast of the
area and instability wanes.

Pretty good cold front will pass across the CWA later tonight into
Saturday morning. Some post-frontal showers and maybe a few storms
possible saturday afternoon and evening but better instability
looks to be shunted to the south across Colorado. Main upper
trough axis passes across early Sunday with a cool surface high
settling over the area. Pretty chilly temperatures expected Sunday
morning especially over the western valleys.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri Jun 7 2019

Monday...Looks dry with limited low and mid level moisture and lift.
Decent warming trend begins based on 700 mb temperatures near
5 Celsius.

Tuesday...With slightly better low and mid level moisture, we should
see a slight increase in afternoon and evening shower and
thunderstorm coverage, mainly east of Interstate 25.

Wednesday...More ridging aloft will likely produce a dry day with
the lack of lift.

Thursday...Temperatures continue to rise as a ridge aloft moves
overhead with 700 mb temperatures near 13 Celsius. Enough low and
mid level moisture for a chance of afternoon and evening showers and
thunderstorms, mainly from Laramie to Wheatland to Cheyenne.

Friday...With troughiness aloft and enough low and mid level
moisture, expect a general increase in afternoon and evening shower
and thunderstorm coverage. Slow warming trend continues based on 700
mb temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1152 AM MDT Fri Jun 7 2019

Wyoming TAFS...VFR at Rawlins and Laramie with wind gusts to 38
knots until 01Z, and to 25 knots after 15Z Saturday.

VFR at Cheyenne with a chance of thunderstorms from 20Z to 01Z.
Wind gusts to 25 knots until 01Z.

Nebraska TAFS...VFR, with a chance of thunderstorms from 21Z to
02Z producing localized MVFR. Wind gusts to 33 knots until 01Z.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Fri Jun 7 2019

Fire weather concerns will remain low into early next week. Cold
front will move across the area later tonight into Saturday
morning bringing much cooler temperatures. Scattered showers and
storms into this evening mainly over the plains then mostly
showers expected later Saturday into Saturday evening. Mild
temperatures expected for early next week with little rain.

&&

.HYDROLOGY...
Issued at 249 AM MDT Fri Jun 7 2019

Rivers and streams west of the Laramie Range will slowly rise over
the next 24-48 hours, but all forecast points are expected to stay
below flood stage. Much cooler temperatures this weekend will lead
to slower mountain snow melt and ease near-term flooding concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RE
HYDROLOGY...CLH
Hazardous weather outlook, Jun 7, 4:36 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
536 AM MDT Fri Jun 7 2019

WYZ116-117-081145-
South Laramie Range-South Laramie Range Foothills-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming this afternoon and evening. Hail and gusty winds
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across southeast Wyoming
on Saturday.

Rain may mix with snow by early Sunday morning as much colder air
moves into the area. No accumulations are expected.

Areas of frost are possible over the south Laramie Range and
adjacent foothills on Sunday morning.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

NEZ054-055-WYZ118-119-081145-
Kimball-Cheyenne-Central Laramie County-East Laramie County-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Hail and gusty winds will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected again on Saturday. The best chance for
severe storms will be along and south of the Interstate 80
corridor between Cheyenne and Sidney.

Rain may briefly mix with snow at elevations as low as 6000 feet
early on Sunday morning. No impacts are expected. Patchy frost is
also possible early on Sunday morning in the Cheyenne area.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

NEZ002-003-019>021-095-096-WYZ101-102-107-108-081145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Hail and gusty winds will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across the region on
Saturday.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

WYZ103-106-081145-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong to locally severe thunderstorms are possible across
southeast Wyoming this afternoon and evening. Hail and gusty winds
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across southeast Wyoming
on Saturday.

Rain may mix with snow by early Sunday morning as much colder air
moves into the area. No accumulations are expected.

Areas of frost are possible over the Laramie Range on Sunday
morning.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

WYZ104-105-109>115-081145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
536 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible west of
the Laramie Range today. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will remain a possibility across southeast Wyoming
on Saturday.

Areas of frost are possible along and west of the Laramie Range on
Sunday morning.

.Spotter information statement...

Spotter activation is not anticipated. However, spotters are
encouraged to report significant weather to the national weather
service in Cheyenne.

CLH

In the hours before

Special weather statement, Jun 7, 1:34 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT Fri Jun 7 2019

WYZ107-108-072115-
East Platte County WY-Goshen County WY-
234 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Grayrocks Reservoir, or 13 miles east of Wheatland,
moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Laramie National Historic Site around 300 PM MDT.
  Fort Laramie around 305 PM MDT.
  Lingle around 310 PM MDT.

LAT...LON 4192 10474 4200 10478 4235 10451 4208 10414
TIME...MOT...LOC 2034Z 228DEG 28KT 4201 10470

Rubin
Special weather statement, Jun 7, 1:40 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
240 PM MDT Fri Jun 7 2019

WYZ108-072130-
Goshen County WY-
240 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 330
PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Laramie National Historic Site, or 23 miles northeast of
Wheatland, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jay Em around 320 PM MDT.

Other locations impacted by this storm include Hwy 85 At Dry Rawhide
Creek.

LAT...LON 4217 10457 4225 10465 4260 10444 4242 10407
TIME...MOT...LOC 2040Z 217DEG 25KT 4225 10458

Rubin
Special weather statement, Jun 7, 1:55 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT Fri Jun 7 2019

NEZ019-096-WYZ108-072145-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
255 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 345 PM
MDT...

At 254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yoder to 7 miles northeast of Hawk Springs
Campground. Movement was northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lyman around 310 PM MDT.
  Stegall around 315 PM MDT.
  Hubbard Hill around 320 PM MDT.
  Morrill around 325 PM MDT.
  Mitchell around 330 PM MDT.
  Scottsbluff around 335 PM MDT.

Other locations impacted by these storms include Henry.

LAT...LON 4241 10398 4186 10358 4173 10406 4207 10406
      4209 10415
TIME...MOT...LOC 2054Z 226DEG 26KT 4196 10426 4175 10406

Rubin
Special weather statement, Jun 7, 2:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT Fri Jun 7 2019

WYZ116>118-072200-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
312 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Crystal Lake Campground, or 14 miles west of Cheyenne,
moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Warren Af Base around 335 PM MDT.
  Warren AFB and Frontier Park around 340 PM MDT.
  North Cheyenne and Ranchettes around 350 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 23.
 Interstate 80 in Wyoming between mile markers 343 and 370.

LAT...LON 4100 10515 4107 10520 4135 10489 4112 10462
TIME...MOT...LOC 2111Z 233DEG 21KT 4112 10506

Rubin
Local storm report, Jun 7, 2:16 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             SCOTTSBLUFF             41.86N 103.67W
06/07/2019  M1.25 INCH       SCOTTS BLUFF       NE   LAW ENFORCEMENT

            HAIL UP TO THE SIZE OF HALF DOLLAR MEASURED
            WITH RULER. IMAGE FORWARDED FROM SCOTTSBLUFF
            PD.

&&

BW
Special weather statement, Jun 7, 2:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT Fri Jun 7 2019

NEZ003-019-021-096-072200-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
320 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN
SIOUX COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Minatare Campground, or 10 miles east of Scottsbluff, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Box
Butte, northeastern Scotts Bluff, northwestern Morrill and
southeastern Sioux Counties.

LAT...LON 4188 10346 4190 10354 4215 10352 4204 10315
TIME...MOT...LOC 2120Z 204DEG 15KT 4192 10347

Rubin

The radar

The Cheyenne radar (KCYS), 20 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
June 7, 2:20 PM MST to 2:23 PM MST
Where
Laramie County, 5.08 mi NNE of Otto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -105.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818358.